Thunderstorm Wind, Cocke
- When
- May 23, 6:30 PM EST
- Where
- Cocke County, 12 mi S of Newport
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $2,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.783, -83.183
One tree was reported down twelve miles south of Newport in Bluffton.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
One tree was reported down twelve miles south of Newport in Bluffton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at May 23, 1:40 PM EST, 4 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 240 PM EDT SUN MAY 23 2004 .SHORT TERM...(TONIGHT AND MONDAY)...UPPER RIDGE THAT HAS PERSISTED OVER THE SOUTHEAST RECENTLY HAS DEAMPLIFIED INTO NEARLY A ZONAL FLOW AS A VIGOROUS NORTHERN STREAM SHORT WAVE PASSES THROUGH THE GREAT LAKES REGION...EFFECTIVELY FLATTENING THE TOP OF THE RIDGE. AS A RESULT...WINDS ALOFT ARE IN THE PROCESS OF BECOMING MORE WESTERLY OVER OUR REGION. STILL NOT ANTICIPATING MUCH CHANGE AS SURFACE WINDS REMAIN SOUTHWESTERLY AND HEIGHTS LOWER ONLY SLIGHTLY. SOME DIFFERENCES EXIST BETWEEN THE GUIDANCE POPS IN THE SECOND PERIOD RESULTING FROM DISAGREEMENT IN THE PLACEMENT OF THE BEST MOISTURE AXIS IN THE FORECAST AREA. DUE TO THE UNCERTAINTY...HAVE OPTED FOR A FAIRLY UNIFORM CHANCE POPS OVER THE ENTIRE AREA FOR THAT TIME PERIOD. GUIDANCE TEMPS ARE GENERALLY CLOSE AND APPEAR REASONABLE BASED ON RECENT TRENDS. .LONG TERM...(MON NIGHT THROUGH SUN)...MODELS CONTINUE TO INDICATE FLATTENING EASTERN RIDGE WILL GRADUALLY BE REPLACED BY A MEAN TROUGH. WEAK FRONT MAY PUSH INTO THE AREA WEDNESDAY FROM THE NORTH... ALTHOUGH HOW FAR SOUTH IT WILL MAKE IT IS STILL VERY UNCERTAIN. HPC SOLUTION PUSHES IT TO OUR SOUTH...AND 12Z GFS TRIES TO HAVE SOME DRYING FOR THURSDAY. FOR NOW WILL GO WITH 20 TO 30 POPS FOR AFTERNOON TUESDAY...THEN 40 POPS WEDNESDAY WITH FRONT IN THE VICINITY. WILL GO DRY THURSDAY NORTH...ALTHOUGH CONFIDENCE NOT HIGH. SLIGHT CHANCE TO CHANCE FOR AFTERNOON AND EVENING CONVECTION REMAINDER OF THE PERIOD. WILL GENERALLY NOT STRAY FAR FROM GFS MOS TEMPS. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga, TN 67 88 66 91 / 10 30 20 20 Knoxville, TN 67 87 66 89 / 10 30 20 20 Bristol, TN 62 84 61 88 / 20 30 20 30 Oak Ridge, TN 66 86 66 89 / 10 30 20 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 430 AM EDT SUN MAY 23 2004 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005- 006-008-241000- ANDERSON-BLEDSOE-BLOUNT SMOKY MTN-BRADLEY-CAMPBELL-CHEROKEE- CLAIBORNE-CLAY-COCKE SMOKY MTN-EAST POLK-GRAINGER-HAMBLEN-HAMILTON- HANCOCK-HAWKINS-JEFFERSON-JOHNSON-KNOX-LEE-LOUDON-MARION-MCMINN- MEIGS-MORGAN-NORTH SEVIER-NORTHWEST CARTER-NORTHWEST COCKE- NORTHWEST GREENE-NORTHWEST MONROE-NW BLOUNT-RHEA-ROANE-RUSSELL- SCOTT TN-SCOTT VA-SEQUATCHIE-SEVIER SMOKY MTN-SOUTHEAST CARTER- SOUTHEAST GREENE-SOUTHEAST MONROE-SULLIVAN-UNICOI-UNION- WASHINGTON TN-WASHINGTON VA-WEST POLK-WISE- 430 AM EDT (330 AM CDT) SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWESTERN VIRGINIA AND EXTREME SOUTHWESTERN NORTH CAROLINA. .DAY ONE (TODAY AND TONIGHT)... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. A MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE OVER THE TENNESSEE VALLEY AND SOUTHERN APPALACHIANS THIS AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS WILL ONCE AGAIN DEVELOP WITH THE BEST COVERAGE ACROSS THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. PLEASE STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT WWW.SRH.NOAA.GOV/MRX.
The Knoxville radar (KMRX), 47 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2004Every state in 2004This day in weather historyWarnings in Tennessee, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395249.